Try it
OBG · Labour and delivery: oxytocin bolus hazard
Sample itemA midwife gives 10 units of oxytocin as a rapid intravenous bolus after delivery. Which adverse effect is most likely?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Hypotension with tachycardia
Rapid intravenous bolus oxytocin causes vasodilatation, leading to a sudden fall in blood pressure with reflex tachycardia and flushing. It can be hazardous in women with cardiac disease or hypovolaemia, so oxytocin is given as a slow infusion or an intramuscular injection.
Option by option
A. Hypotension with tachycardia (correct)
Correct. The vasodilator effect of a bolus causes hypotension and reflex tachycardia.
B. Hypertensive crisis
Hypertension is a hazard of ergometrine, not of oxytocin.
C. Hyperkalaemia
Hyperkalaemia is not an effect of oxytocin; hyponatraemia can occur with prolonged infusions.
D. Bradycardia with hyperglycaemia
Oxytocin does not cause hyperglycaemia or bradycardia in this setting.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More OBG questions
- Antenatal careA woman's last menstrual period began on 10 January 2026. Using Naegele's rule, what is…
- Obstetric drugsCarboprost (15-methyl PGF2α) is contraindicated in which condition?
- Hypertensive disorders of pregnancyA primigravida at 34 weeks has a blood pressure of 150/100 mmHg on two occasions and 2+…
- Obstetric immunologyAn Rh-negative mother delivers an Rh-positive baby. When should anti-D immunoglobulin be…